Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 16, NWS Reno, NV

July 19, 2023Mono County, California

NWS Reno, NV issued this flash flood warning at Jul 19, 2023, 7:10 PM PDT for Mono County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2023, 7:10 PM PDT (02:10 UTC)
Expired
Jul 19, 2023, 10:00 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 197 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
3766 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WGUS55 KREV 200210
FFWREV
CAC051-200500-
/O.NEW.KREV.FF.W.0016.230720T0210Z-230720T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
710 PM PDT Wed Jul 19 2023

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Southern Mono County in northern California...

* Until 1000 PM PDT.

* At 710 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Thunderstorms producing flash flooding.

  SOURCE...Radar.

  IMPACT...Flash flooding of low-water crossings, creeks,
           normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Fish Lake Valley, Oasis, White Mountain Peak, Junction CA 266 And 
  NV 264, Junction CA 266 And CA 168, and Montgomery Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3787 11841 3788 11840 3747 11784 3746 11819
      3756 11821 3779 11835

FLASH FLOOD...RADAR INDICATED

$$

CJ
1 follow-up statement
962 
WGUS75 KREV 200455
FFSREV

Flash Flood Statement
National Weather Service Reno NV
955 PM PDT Wed Jul 19 2023

CAC051-200505-
/O.EXP.KREV.FF.W.0016.000000T0000Z-230720T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mono CA-
955 PM PDT Wed Jul 19 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING FOR 
SOUTHERN MONO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3787 11841 3788 11840 3747 11784 3746 11819
      3756 11821 3779 11835

$$

CJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:15 PM PDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 19, 2:15 PM PDT, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Reno NV
215 PM PDT Wed Jul 19 2023

.SYNOPSIS...

Another round of typical July heat and afternoon showers and
thunderstorms is on tap today. Drier and hotter conditions return
Thursday into the weekend, in addition to typical westerly afternoon
breezes. Heat health risk peaks Friday and Saturday as temperatures
soar to near record territory.

&&

.DISCUSSION...

Current satellite and radar depicts a cluster of fast-moving,
elevated showers and thunderstorms tracking east out of our region.
These storms impacted areas generally south of US-50 yesterday
afternoon and overnight, producing frequent lightning and localized
heavy rainfall. One portion of southern Lyon county saw training
storms that produced up to 4 inches of rain yesterday, which led to
a road closure on NV-338 due to flash flooding. Similar conditions
are anticipated today, with storms already firing over the high
Sierra in Mono County early this afternoon. Coverage will once again
mainly remain confined to areas generally south of US-50, with a 30-
45% chance of thunderstorms. Forecast soundings indicate inverted-V
profiles with DCAPE values between 1500-1800 J/kg which are
variables conducive to outflow gusts between 40-50 mph, perhaps even
in excess of 50 mph in stronger storms. PWATs around 0.8 inches will
provide ample moisture to produce brief heavy rainfall, but faster
storm motions today lessen chances for flash flooding.

There are still low-end chances (10-15%) for isolated showers and
thunderstorms Thursday afternoon over Mono and Mineral counties as
we squeeze out the last of the Pacific moisture. A ridge building
back into the southwestern US will squash additional precipitation
chances from Friday into the weekend, in addition to bringing much
warmer temperatures to the region. Peak heat looks to occur on
Friday and Saturday, with widespread moderate risk heat health
impacts and areas of major risk, especially across western Nevada
valleys. High temperatures will peak in the 100-105 degree range in
western Nevada valleys, and upper 90s to near 100 across Plumas,
Lassen, and E. Modoc counties.

Looking into early next week, temperatures moderate closer to
seasonal averages as a trough impinges on the PacNW coast. This
trough may also lead to enhanced west-southwest winds early next
week, especially for northern areas of the forecast area, generally
north of I-80. Whitlam

&&

.AVIATION...

Showers and thunderstorms are ongoing across portions of Mono,
Mineral, and southern Lyon counties this afternoon. There is a 30-
40% chance for a thunderstorm to impact KMMH/KHTH through 00z.
Expect brief periods of MVFR/IFR conditions for these terminals.
Main impacts from these storms include frequent lightning, gusty
outflow winds, small hail, and brief heavy rainfall.

Elsewhere, VFR conditions prevail today with typical west-southwest
breezes of 15-20 kts and cumulus buildups along the higher terrain.
Whitlam

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Special weather statement, Jul 19, 6:32 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Reno NV
632 PM PDT Wed Jul 19 2023

NVZ004-200200-
Western Nevada Basin and Range including Pyramid Lake NV-
632 PM PDT Wed Jul 19 2023

...A strong thunderstorm will impact portions of northwestern
Churchill and southwestern Pershing Counties through 700 PM PDT...

At 632 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Trinity Junction, or 28 miles north of Fallon,
moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trinity Junction, Desert Peak and Junction I 80 And U.S 95 (exit 83).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3972 11895 3989 11906 4010 11866 3985 11850
TIME...MOT...LOC 0132Z 243DEG 23KT 3987 11890

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CJ

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:49 PM PDTAreal Flood AdvisoryREVMono86 min

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.